wave-dotted wave-dotted
  • Addiction & recovery

Methadone Overdose – Symptoms & Treatment

avatar
Vanessa de la Cruz, MD

November 1, 2021

cindy

Opioid use disorder (OUD) is characterized by the prolonged use of opioids in a manner that causes clinically significant distress or impairment. Opioid addiction is a chronic, relapsing disease associated with increased rates of morbidity and mortality. 

There are currently three medications approved by the U.S. Food and Drug Administration (FDA) to treat OUD. And methadone is one of the most widely utilized medications for this purpose. Methadone maintenance treatment (MMT) uses methadone in conjunction with counseling, behavioral therapies, and aftercare support to maintain abstinence and reduce the risk of relapses.

Methadone is a Schedule II controlled medication that can only be dispensed and administered through an opioid treatment program (OTP). However, since methadone is a synthetic opioid, it comes with its own set of risks, including misuse, dependence, addiction, and overdose.

Consuming methadone in higher or more frequent doses than prescribed or combining it with other opioids could lead to an overdose. Therefore, it’s important to distinguish the signs and symptoms of methadone overdose to mitigate adverse reactions and consequences.

 

How Does Methadone Work?

 

Methadone is an opioid medication that works by changing how the brain and nervous system responds to pain. Methadone helps relieve the discomfort of opioid withdrawals and inhibits the intoxicating effects of other opioids such as heroin, morphine, and codeine, as well as semi-synthetic opioids like hydrocodone and oxycodone. When used as a medication for opioid use disorder (MOUD), methadone assists people in recovery to overcome their withdrawal symptoms so they could focus on other elements of treatment.

 

Signs of Methadone Overdose

 

While methadone can help treat opioid use disorder, there is still a risk of overdose if not taken as prescribed. Methadone accumulates over time and can last up to three days in the body. This accumulation of methadone can have negative consequences during a relapse or misuse. A standard therapeutic dose of methadone is 80-120 mg per day. Taking more than the recommended dose can have negative effects, and it’s also the most common cause of an overdose. A methadone overdose affects the central nervous system (CNS) and slows down breathing. This reaction limits the amount of oxygen that reaches the brain, resulting in coma, brain damage, and even death.

Hence symptoms of an overdose should never be overlooked or neglected. These symptoms may appear in the form of:

  • Pinpointed pupils
  • Constipation
  • Nausea and vomiting
  • Spasms of the stomach or intestines
  • Low blood pressure
  • Weak pulse
  • Confusion
  • Disorientation
  • Dizziness
  • Drowsiness
  • Fatigue
  • Muscle twitches
  • Weakness
  • Blue fingernails and lips
  • Cold, clammy skin
  • Breathing problems, including slow, labored, or shallow breathing

 

Methadone overdose is a medical emergency that requires immediate medical attention.

Factors That Influence a Methadone Overdose

 

The amount of methadone required to cause an overdose depends on an individual’s level of tolerance, method of use, and other factors such as weight, age, and health conditions. 

Other factors that increase the risk of an overdose include:

  • Crushing and injecting the oral medication.
  • Combining methadone with other substances such as other opioids, sedatives, cocaine, or alcohol.
  • Medical conditions that impact the heart, lungs, kidney, or liver.
  • The presence of a mental illness in which symptoms of poor judgment or poor impulse control prevail.

 

Methadone clinics typically dispense and administer a single dose each day to reduce the risk of an overdose. Take-home doses are only given to people who meet particular requirements and have successfully met their recovery goals.

Methadone Overdose - Symptoms & Treatment - Eleanor Health

Methadone Overdose Treatment

If naloxone is available, it should be administered to the person who has overdosed immediately. The next step would be to call 911 (even if the person appears to wake up or come out of it because the effects of naloxone could wear off) and wait with the person for an ambulance to arrive. Once at the hospital, Depending on the severity, doctors may neutralize the methadone in the stomach or perform gastric lavage to remove stomach contents. After that process is completed, individuals will be given IV fluids and monitored until the overdose symptoms subside.

The healthcare practitioners will continuously measure and monitor vital signs such as temperature, pulse, blood pressure, and breathing rate during treatment. In addition, they may also perform the following tests:

  • Blood and urine tests
  • Chest x-ray
  • CT scan
  • ECG (electrocardiogram, or heart tracing)

It’s important to have safety measures in place to reduce the risks of a fatal overdose. And one such measure is to have medications such as naloxone readily available. Naloxone is a medication that can reverse the life-threatening symptoms of an opioid overdose. It works by blocking the effects of opioids in order to alleviate the harmful symptoms brought on by excessive opioid levels in the blood. 

Its significance is highlighted by its inclusion in the World Health Organization’s List of Essential Medicines.

If you are seeking help with your loved one’s addiction, contact us today or complete our quick contact form below, to speak with an addiction treatment specialist.

If you need help with your substance use disorder, we are here to help you build your confidence and momentum towards the future you want. We provide treatment services for adults with alcohol, opioid, and other substance use disorders. We are currently located in Louisiana, Massachusetts, North Carolina, New Jersey, Ohio, and Washington.

Eleanor Health

Recovery for life.

Our mission at Eleanor Health is to help people affected by addiction live amazing lives. We deliver whole-person, comprehensive care and are passionate about transforming the quality, delivery, and accessibility of addiction treatment. Our actions are rooted in respect for each member's values, culture, and life experiences, and our commitment to their wellbeing is unwavering and without judgement.

Reach out today

781-487-1070

All fields marked with an asterisk (*) are required.